Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 240, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 16, 2012, 2:15 PM CDT for Franklin County, Warren County, Missouri. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2012, 2:15 PM CDT (19:15 UTC)
- Expired
- Aug 16, 2012, 2:45 PM CDT
- In force
- 30 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 42 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:28 PM CDT | HAIL 0.25 | 10 W Union, MO | |
| Aug 16, 2:39 PM CDT | HAIL 0.25 | 3 Wsw Lyon, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
544
WUUS53 KLSX 161915
SVRLSX
MOC071-219-161945-
/O.NEW.KLSX.SV.W.0240.120816T1915Z-120816T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
215 PM CDT THU AUG 16 2012
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
SOUTHEASTERN WARREN COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 245 PM CDT
* AT 213 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF NEW HAVEN...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
NEW HAVEN...WASHINGTON...UNION AND LYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.
&&
LAT...LON 3862 9104 3854 9096 3841 9095 3845 9137
3863 9137
TIME...MOT...LOC 1916Z 272DEG 23KT 3853 9127
HAIL...1.00IN
WIND...60 MPH
$$
GOSSELIN2 follow-up statements
719
WWUS53 KLSX 161934
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
234 PM CDT THU AUG 16 2012
MOC071-219-161945-
/O.CON.KLSX.SV.W.0240.000000T0000Z-120816T1945Z/
FRANKLIN MO-WARREN MO-
234 PM CDT THU AUG 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WARREN AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 245 PM CDT...
AT 230 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF NEW HAVEN...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON AND UNION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.
&&
LAT...LON 3845 9135 3862 9126 3862 9104 3854 9096
3841 9095
TIME...MOT...LOC 1934Z 272DEG 23KT 3853 9112
HAIL...1.00IN
WIND...60 MPH
$$
GOSSELIN660
WWUS53 KLSX 161945
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
245 PM CDT THU AUG 16 2012
MOC071-219-161955-
/O.EXP.KLSX.SV.W.0240.000000T0000Z-120816T1945Z/
FRANKLIN MO-WARREN MO-
245 PM CDT THU AUG 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND
NORTHWESTERN FRANKLIN COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.
LAT...LON 3845 9135 3862 9126 3862 9104 3854 9096
3841 9095
TIME...MOT...LOC 1934Z 272DEG 23KT 3853 9112
$$
GOSSELINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:01 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 16, 2:01 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 201 PM CDT THU AUG 16 2012 .SHORT TERM... ISSUED AT 155 PM CDT THU AUG 16 2012 (THIS AFTERNOON AND TONIGHT) THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTN WITHIN AN AREA OF MODERATE INSTABILITY AHEAD OF A CDFNT. INSTABILITY WILL PARTIALLY COMPENSATE FOR THE WEAK SHEAR AND LIMITED DYNAMICS TO SUSTAIN THUNDERSTORMS /SOME SEVERE/ THROUGH EARLY THIS EVENING. THE PRIMARY THREATS ARE DAMAGING WIND GUSTS /DUE TO THE STEEP LOW LEVEL LAPSE RATES/ AND HAIL. PCPN WILL END FROM NORTH TO SOUTH OVERNIGHT AS THE FRONT MOVES THROUGH THE CWA. KANOFSKY/BRITT && .LONG TERM... ISSUED AT 155 PM CDT THU AUG 16 2012 (TOMORROW THROUGH NEXT WEDNESDAY) CDFNT SHOULD BE SOUTH OF THE CWA AT 12Z FRI AS HIGH PRESSURE BUILDS IN FROM THE NW. A COOLER AND DRIER AIR MASS WILL SPREAD ACROSS THE REGION BEHIND THE CDFNT WITH THE BDRY STALLING IN NRN AR NEAR THE MO/AR BORDER OVER THE WEEKEND. CLEAR SKIES...LIGHT WINDS WITH THE RIDGE AXIS OVERHEAD BY 12Z SAT...AND DRY LOW LEVELS WILL PRODUCE GOOD RADIATIONAL COOLING CONDITIONS ON FRI NIGHT/EARLY SAT MORNING WITH TEMPERATURES DROPPING INTO THE 50S ACROSS MOST OF THE CWA WITH EVEN COOLER TEMPERATURES ACROSS NORTHEAST MO AND WEST CENTRAL IL. IN CONTRAST TO THE ENTIRE MONTH OF JULY...RECORD-BREAKING LOW TEMPERATURES ARE POSSIBLE AT KUIN EARLY SAT MORNING WHERE THE RECORD LOW FOR AUG 18TH IS 52 DEGREES WHICH WAS SET IN 1943. A VORT MAX MOVING THROUGH NW FLOW ALOFT SHOULD REACH THE CWA BY SAT AFTN/EVE. MODELS DEPICT CONDENSATION PRESSURE DEFICITS OF LESS THAN 5 MB ON THE 700 MB SFC CO-LOCATED WITH AN AREA OF VERTICAL MOTION. THE RELATIVELY HIGH CONDENSATION PRESSURE DEFICITS AT AND BELOW 900MB ALONG WITH THE LOW CONDENSATION PRESSURE DEFICITS AT 700/600/500 MB SUGGEST THAT THIS VORT MAX WILL PRODUCE A MID-LEVEL CLOUD DECK THAT SPREADS ACROSS THE CWA LATE SAT AFN AND OVERNIGHT. ATTM PCPN IS NOT EXPECTED DUE TO LIMITED MOISTURE. KEPT SAT NIGHT LOWS SLIGHTLY HIGHER THAN THE PREVIOUS NIGHT DUE TO ANTICIPATED CLOUD COVER. CWA REMAINS BENEATH NW FLOW ALOFT THROUGH TUE THEN MODEL SOLUTIONS DIVERGE BY THE MIDDLE OF THE WEEK. ONE OF THE CHALLENGES WITH NW FLOW PATTNS IS THAT SUBTLE SHORTWAVES MOVING THROUGH THE FLOW CAN PRODUCE UNEXPECTED AREAS OF PCPN. THESE SHORTWAVES ARE OFTEN HANDLED POORLY BY THE MODELS AND CAN BE DIFFICULT TO FCST UNTIL THEY BECOME APPARENT ON WATER VAPOR IMAGERY. GFS/ECMWF BOTH SHOW A POTENTIAL PCPN OPPORTUNITY ON MON NIGHT/TUE WITH AN APPROACHING SHORTWAVE HOWEVER THE MODEL SOLUTIONS DIVERGE OVER THE EVOLUTION OF THIS FEATURE /AND ITS EFFECT ON THE LARGE SCALE PATTN/ AFTER 12Z TUE. FOR THIS REASON I HAVE LOW CONFIDENCE IN PCPN CHCS ATTM AND KEPT MOST OF THE EXTENDED DRY. IF THE ECMWF IS CORRECT THEN THERE MAY BE A WARMING TREND BY LATE NEXT WEEK AS A RIDGE OVER THE WRN CONUS SHIFTS EWD. KANOFSKY && .AVIATION... ISSUED AT 1152 AM CDT THU AUG 16 2012 COLD FRONT IS CURRENTLY NEAR A KUIN-KMBY-KDMO LINE. THE WIND IS HAS JUST SHIFTED BEHIND FROPA AT KUIN...AND SHOULD ALSO SHIFT FROM SOUTHWEST TO NORTHWEST WITHIN THE NEXT 1-2 HOURS AT KCOU. THIS SHIFT WILL LIKELY OCCUR AROUND 21Z AT THE ST. LOUIS METRO TAF SITES. THUNDERSTORMS ARE STILL EXPECTED TO INCREASE IN COVERAGE AHEAD OF THE FRONT AS ATMOSPHERE BECOMES MORE UNSTABLE...AND HAVE EXPANDED THE TIMING OF THE TEMPO GROUP FROM 18-21Z FOR -TSRA. NEW CELL HAS DEVELOPED TO THE NORTHWEST OF KSTL IN THE LAST FEW MINUTES. EXPECT MAINLY VFR CONDITIONS THIS AFTERNOON WITH TWO EXCEPTIONS. ONE BEING MVFR OR POSSIBLY IFR CONDITIONS WITH HEAVER CORES OF RAIN...THE SECOND WITH LOWER CEILINGS MOVING SOUTH OUT OF IOWA. STILL MAY BE SOME ISOLATED -SHRA LASTING INTO THE EVENING...SO HAVE MAINTAINED VCSH AT THE ST. LOUIS METRO TAF SITES. EXPECT VFR CONDITIONS TO PREVAIL THE LAST HALF OF THE TAF PERIOD. SPECIFICS FOR KSTL...AS MENTIONED ABOVE...NEW CELL HAS RECENTLY DEVELOPED JUST NORTHWEST OF THE TERMINAL...SO HAVE STARTED THE TEMPO GROUP FOR -TSRA AT 18Z AND WILL CONTINUE IT UNTIL 21Z WHEN I STILL EXPECT FROPA. WILL MAINTAIN MVFR CAT WITH THE TEMPO GROUP. THERE STILL MAY BE SOME ISOLATED LIGHT -SHRA BEHIND THE FRONT INTO EARLY EVENING...SO WILL KEEP VCSH FOR NOW. OTHERWISE EXPECT DRY AND VFR CONDITIONS OVERNIGHT AND FRIDAY. BRITT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 16, 4:14 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 414 AM CDT THU AUG 16 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 414 AM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION TODAY...MAINLY THIS AFTERNOON AND INTO THE EVENING. TILLY
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:07 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 23 min |
| Aug 16, 2:37 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 23 min |
| Aug 16, 2:54 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Washington | 51 min |
| Aug 16, 2:58 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 47 min |
| Aug 16, 3:08 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 52 min |
| Aug 16, 3:18 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 42 min |
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 47 min |
| Aug 16, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 47 min |
| Aug 16, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 33 min |
| Aug 16, 4:21 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 27 min |
| Aug 16, 5:26 PM CDT | Areal Flood Advisory | LSX | Crawford, Washington | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.